Alert archive / West Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, WV

August 1, 2020Fayette County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 1, 2020, 8:13 PM EDT for Fayette County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 8:13 PM EDT (00:13 UTC)
Expired
Aug 1, 2020, 8:45 PM EDT
In force
32 min
Issued by
NWS Charleston, WV

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS81 KRLX 020013
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
813 PM EDT Sat Aug 1 2020

WVZ516>518-520-020045-
Southeast Nicholas-Southeast Raleigh-Southeast Fayette-Northwest
Fayette-
813 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FAYETTE COUNTY...

At 813 PM EDT, a strong thunderstorm was located over Babcock State
Park, moving northeast at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill, Ansted, Meadow
Bridge and Thurmond.

This includes Route 19 between mile markers 12 and 30.
 
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3800 8117 3824 8104 3820 8102 3822 8100
      3819 8094 3812 8090 3813 8088 3811 8087
      3813 8084 3809 8078 3810 8088 3806 8087
      3806 8080 3804 8083 3798 8077 3795 8081
      3787 8075 3783 8091 3779 8096
TIME...MOT...LOC 0013Z 230DEG 34KT 3800 8096 

$$

HART

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 7:53 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 1, 7:53 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
753 PM EDT Sat Aug 1 2020

.SYNOPSIS...
A frontal boundary pushes back northward today. A cold front
stalls in the mountains Sunday night through Monday, and then
washes out, before a new one approaches Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 538 PM Saturday...

A Severe Thunderstorm Watch was issued earlier this afternoon
for our KY and OH counties, and nearly all of our WV counties.
The watch is currently set to last until 03Z.

Current forecast is generally on track with no changes needed
at this time.

As of 210 PM Saturday...

Scattered showers and thunderstorms are currently moving through
much of the area ahead of a low pressure system that is off to
the west. Showers and storms will continue to develop throughout
the afternoon and evening with plenty of instability and
moisture present to fuel convection. Strong to severe storms
may develop with damaging winds as the main threat with these
storms, however, the possibility of an isolated tornado cannot
be ruled out. There is currently a slight risk for severe
weather over much of the area, with a marginal risk over the
remainder of the area in southeastern WV and southwest VA.
Additionally, periods of heavy rainfall could potentially lead
to localized water issues, especially in areas that received a
lot of rainfall with the previous system. There is also a
slight risk for excessive rainfall for southeast OH and northern
WV, and a marginal risk for much of the central/southern
portions of the area.

The warm front associated with this low will continue to push
off to the north/northeast. Showers and thunderstorms should
mostly taper off late this evening through tonight with a lack
of daytime heating, however a slight chance of precipitation
will continue to be possible tonight as the low itself moves
toward the northeast. The center of the low will likely stay off
to the north/northwest of the area as the associated cold front
approaches and passes through the area on Sunday. This will
lead to a chance of showers and thunderstorms ahead of and along
the front, mostly during the afternoon and evening hours, with
the highest chances along the eastern portion of the area in the
mountains. There is currently a marginal risk for severe
weather and a marginal risk for excessive rainfall over this
portion of the area for tomorrow.

Temperatures on Sunday should be at or just slightly above
normal with lower to mid 80s for the lowlands and lower 70s to
lower 80s for the higher elevations.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 115 PM Saturday...

A near conceptualized PRE setup along and east of the Blue
Ridge Sunday night and Monday will serve as the primary focus
for rain as Isaias traverses north along the FL coast. Rain
will develop along the low level theta e axis Sunday night which
is progged to be primarily east of our mountainous counties,
though with a weak frontal boundary in the vicinity, terrain
enhanced low level convergence should keep some showers along
our mountains.

The upper level trof axis slowly shifts east Monday across the
western OH Valley as upper level jet max develops along the
Appalachians. Meanwhile, Isaias will moving along the GA coast
with the low level theta e axis shifting further east. Still,
with the upper level jet over the mountains, I expect the PRE to
result in renewed rain during the day in the mountains,
accentuated by increasing south to southeasterly low level flow.
It should be noted that some model solutions keep the low level
theta e axis further west over our mountains which would enhance
the rain expected Monday. Rainfall amounts look to be tolerable
with the highest amounts just east of the mountains. Elsewhere,
the area may stay largely void of activity during the day with
the upper trof axis still west of the region.

The PRE setup begins to break down Monday night as Isaias closes
in on the Carolina Coast. We may see some evening showers/storms
across southeast OH before weakening overnight east of the OH
River as the trof tries to inch closer.

Isaias begins to pick up speed Tuesday as it feels the influence
of the trof. A s/w trof axis and weak surface low/front will
approach in the afternoon, coinciding with max insolation, for
scattered convection which will linger into the evening hours.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 120 PM Saturday...

Upper level trof will lift northeast Wednesday before another
s/w trof swings through late week. Primary focus for diurnal
convection Wednesday and Thursday will be tied to a lingering
inverted surface trof across the mountains and weak upper level
divergence. Thereafter, convection increases Friday with s/w
trof crossing, followed by weak high pressure Saturday.

Temperatures will remain seasonable, though highs could be a few
degrees below normal midweek.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 752 PM Saturday...

Showers and thunderstorms continue to bring periods of heavy
rain, gusty winds, and MVFR/IFR as they pass through the area
this evening. Storms should begin to die down overnight. Have
maintained VCTS for the beginning of the TAF period since storms
continue to be scattered in nature and may not directly impact
the sites. Outside of showers and storms, CIGS should generally
be VFR through the night then lower into MVFR tomorrow morning
as a cold front approaches from the west.

Tonight, winds may be gusty at times while showers/storms pass
through. Sustained winds should remain southerly and in the
5-10KT range. Winds become west-southwest for tomorrow and while
sustained winds should be around 5-10KTs, gusts near 20KTs will
be possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog may develop tonight. Timing of MVFR
tomorrow may vary from current TAF.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z MONDAY...
IFR possible in showers and thunderstorms Sunday evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/CG
NEAR TERM...CG/JLB
SHORT TERM...30
LONG TERM...30
AVIATION...JLB
Hazardous weather outlook, Aug 1, 4:04 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
404 PM EDT Sat Aug 1 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-517>526-022015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
404 PM EDT Sat Aug 1 2020

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

A Slight Risk of severe weather exists this afternoon and evening,
which means scattered severe storms are possible. Damaging winds,
some large hail, and an isolated tornado will all be possible in the
afternoon and evening. A few high water impacts may also occur with
the heavier storms. As a result, there is a Marginal to Slight risk
for excessive rainfall with the highest threat across southeast Ohio
and northern West Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of showers and thunderstorms are expected on Sunday
with the potential for heavy downpours and strong damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515-516-022015-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
404 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Tonight.

A Slight Risk of severe weather exists this afternoon and evening,
which means scattered severe storms are possible. Damaging winds,
some large hail, and an isolated tornado will all be possible in the
afternoon and evening. A few high water impacts may also occur with
the heavier storms. As a result, there is a Marginal to Slight risk
for excessive rainfall with the highest threat across southeast Ohio
and northern West Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of showers and thunderstorms are expected on Sunday
with the potential for heavy downpours and strong damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 1, 7:27 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
727 PM EDT Sat Aug 1 2020

WVZ008-015-016-020000-
Jackson-Roane-Kanawha-
727 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KANAWHA...
SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES...

At 726 PM EDT, a strong thunderstorm was located over Sissonville, or
11 miles north of Charleston, moving northeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Sissonville, Statts Mills, Kentuck, Harmony and Gandeeville.

This includes Interstate 77 in West Virginia between mile markers 111
and 127.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and northwestern West Virginia.

LAT...LON 3845 8154 3849 8171 3876 8162 3869 8136
TIME...MOT...LOC 2326Z 207DEG 32KT 3852 8161

HART
Local storm report, Aug 1, 7:35 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
735 PM EDT SAT AUG 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     1 ESE FORKS OF COAL     38.27N  81.78W
08/01/2020                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN ALONG BROUNLAND ROAD IN ALUM CREEK AREA

&&

EVENT NUMBER RLX2001108

SL
Special weather statement, Aug 1, 7:51 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
751 PM EDT Sat Aug 1 2020

WVZ515-516-020015-
Northwest Raleigh-Southeast Raleigh-
751 PM EDT Sat Aug 1 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL RALEIGH
COUNTY...

At 751 PM EDT, strong thunderstorms were clustered over Beckley,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Beckley, Mabscott, Sophia, Crab Orchard, Dry Creek, Macarthur, Coal
City, Bradley, Shady Spring, Prosperity, Beaver, Daniels, Piney View,
Stanaford, Lester and Glen Daniel.

This includes the following highways...
 West Virginia Turnpike between mile markers 35 and 52.
 Interstate 64 in West Virginia between mile markers 120 and 133.
 Route 19 between mile markers 1 and 4.

LAT...LON 3763 8126 3780 8138 3789 8126 3788 8113
      3788 8111 3786 8109 3786 8110 3785 8110
      3785 8107 3776 8095
TIME...MOT...LOC 2351Z 218DEG 26KT 3779 8117

HART
Local storm report, Aug 1, 7:58 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT SAT AUG 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     1 SSE SUMERCO           38.22N  81.90W
08/01/2020                   LINCOLN            WV   911 CALL CENTER

            TREE AND POWER LINES DOWN ALONG ELY FORK ROAD NEAR
            SUMERCO

&&

EVENT NUMBER RLX2001110

SL
Local storm report, Aug 1, 8:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
810 PM EDT SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     7 WNW ARNOLDSBURG       38.84N 81.23W
08/01/2020                   ROANE              WV   BROADCAST MEDIA

            TREES DOWN ON EGYPT RIDGE.

&&

HART
Special weather statement, Aug 1, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
813 PM EDT Sat Aug 1 2020

WVZ516>518-520-020045-
Southeast Nicholas-Southeast Raleigh-Southeast Fayette-Northwest
Fayette-
813 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FAYETTE COUNTY...

At 813 PM EDT, a strong thunderstorm was located over Babcock State
Park, moving northeast at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill, Ansted, Meadow
Bridge and Thurmond.

This includes Route 19 between mile markers 12 and 30.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3800 8117 3824 8104 3820 8102 3822 8100
      3819 8094 3812 8090 3813 8088 3811 8087
      3813 8084 3809 8078 3810 8088 3806 8087
      3806 8080 3804 8083 3798 8077 3795 8081
      3787 8075 3783 8091 3779 8096
TIME...MOT...LOC 0013Z 230DEG 34KT 3800 8096

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:21 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison54 min
Aug 1, 8:27 PM EDTSpecial Weather StatementRLXNicholas33 min
Aug 1, 11:54 PM EDTSpecial Weather StatementRLXPleasants36 min

Nearby

Special Weather Statements in West Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.